Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Child having ear pain. Giving calpol. Noticed yellow discharge. What treatment is required?

User rating for this question
Very Good
Answered by

Practicing since : 1976
Answered : 1872 Questions
Hi, my 6 year old daughter has severe ear ache, I've been giving her regular doses of Calpol. There is a slight yellow discharge on the piece of cottonwool we have in her ear. She had a blocked nose 2 days ago and now the ear seems to be infected. I've given her a dose of Sudafed too (in between her Calpol doses). I've tried getting her to put her ear on a warm water bottle, but that's causing more distress. Is there anything else I can do to help relieve the pain? I have Covancaine ear drops at hand, would this help?
Posted Mon, 22 Oct 2012 in Ear, Nose and Throat Problems
Answered by Dr. Rajiv K Khandelwal 18 minutes later

Thank you for your query.

Following an upper respiratory tract infection (like the blocked nose described by you) children develop middle ear infection which can be very painful. If not treated there can be ear discharge and the pain, at that point, usually subsides. You have done the right thing by giving your daughter Sudafed and Calpol which can be repeated three to four times a day. You can give her steam inhalation for some relief.

Please do not use any ear drops as you mentioned that you noticed a slight yellow discharge. If there is a discharge then the ear drops / moisture can harm the middle ear.

If there is no immediate relief then the best course would be to take her to a child specialist and/or ENT doctor who would examine the ear drum by an otoscope and guide you.

I hope I have answered your query to your satisfaction. In case you would like to share more information or need any clarifications you are most welcome.

Wishing your daughter an early recovery...


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor